Taxane chemotherapy for esophageal cancer causes pneumonitis, not only by itself but also by radiation recall. This study aimed to clarify the risk of pneumonitis in patients with esophageal cancer who receive taxane therapy after chemoradiotherapy.Methods:
The data of 129 patients with metastatic or recurrent esophageal cancer who initiated taxane therapy between September 2002 and June 2013 were retrospectively analyzed. Patient selection criteria were as follows: performance status ≤2, preserved organ functions, previous chemoradiotherapy with a radiation dose of ≥50 Gy, grade 0 or 1 pneumonitis at taxane initiation, and no concomitant malignancy. Logistic regression analysis was performed to identify risk factors for pneumonitis.Results:
Patient characteristics were as follows: males/females, 116/13; median age, 63 years (range, 44 to 80 y); performance status of 0/1/2, 61/60/8; smoking history, 112 (88%); location of the primary tumor Ce/Ut/Mt/Lt/Ae 12/30/66/20/1; median radiation dose, 60 Gy; history of radiation pneumonitis, 39 (30%); history of other pulmonary disease, 4 (3%); and median duration between the last radiation therapy (RT) exposure and taxane initiation, 6.1 months (range, 1.0 to 71 mo). During the median observation period of 7.8 months from taxane initiation, the incidence of grade 2 and 3 pneumonitis was observed in 7 (5.4%) and 3 (2.3%) patients, respectively. No patient died of pneumonitis. The only independent risk factor for pneumonitis was a ≤4-month period between the last RT exposure and taxane initiation (P=0.03).Conclusions:
A short period between the last RT exposure and taxane initiation is an independent risk factor for pneumonitis development.